Ask an expert
Question

04 Jul 2005

Can 5HTP be used with Aropax ?
Dear Sir,

For several months now I seem to be suffering from what has been diagnosed by three GP's as anxiety.

Against my GP's initial advise I decided to attempt to solve the disorder by using natural supplements, one being 5HTP.

After approximately 40 days of 2 - 3 tablets a day 5HTP has relieved the symptoms, however I now feel it would best to go with my GP's advise and commence using Aropax as prescribed by my GP's.

My question is, is it safe to still continue using 5HTP with Aropax and if not can I commence using Aropax immediately or should there be a waiting period from the time I discontinue 5HTP to then start using Aropax.

Thanking you in advance for any advise you can offer.

Yours truly.
Lawrence.
Answer 832 views
Expert
CyberShrink
cybershrink

01 Jan 0001

My first problem, Lawrence, is that there is absoloutely nothing "natural" about 5HTP supplements, except in the unhelpful sense that arsenic and strychnine are natural, too. They do not occur in nature, and it is not natural to take large amounts of such chemicals by mouth --- this has never occurred naturally. And the manufacturers, trying to avoid being classified as drugs, might falsely advertise them as "natural", but have also avoided any requirement to prove that their product is safe, or that it has any benefits whatever. Empty claims, without good data, does no earn respect.
But, especially with a condition like anxiety, there is usually a very powerful placebo effect, so that whatever product you took, having a belieef that it would help, would indeed help you to feel better --- een if someone else had sneaked into your home at night, removed all of whatever the supposedly active ingredient was, and replaced it with flour or sugar.
Because the manufacturers and marketers of pseudo-natural products like 5-HTP have evaded the requirements of the MCC and other regulatory authorities, they havent needed to do any research, so there is no data I have seen, on whether combining their stuff with ANy other drug would be beneficial, neutral, or fatal.
I would be very hesitant to combine them. As calli mentions one could suspect that it could increase the risk of the otherwise very rare Serotonin syndrome, which is a serious complication that makes one significantly ill and een potentially fatal. Where I disagree with calli is about consulting a Homeopath about this issue, because homeopaths have NO proper training in matters of internal brain chemistry, serotonin, etc, and if they are a true homeopath, tey would believe in using ANY substance in doses so infinitesimally tiny ( normal scientific calculations would sugest that they dilute the substances they use so greatly that there may or may not be a single atom of the ingredient present ) that they would surely consider ANy dose of unnatural 5HTP to be a huge overdose according to their belief system.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18778 votes
Vote